Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 18, NWS Wakefield, VA

May 26, 2001Goochland County, Powhatan County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 26, 2001, 2:00 AM EDT for Goochland County, Powhatan County, Virginia. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 2001, 2:00 AM EDT (06:00 UTC)
Expired
May 26, 2001, 2:30 AM EDT
In force
30 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Goochland County, VA, Powhatan County, VA

The radar

The Norfolk radar (KAKQ), 108 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 2:05 AM EDTHail 0.75Powhatan, VA
May 26, 2:14 AM EDTHail 0.75Goochland, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 6.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2001-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2001-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 9:50 PM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, May 25, 9:50 PM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
950 PM EDT FRI MAY 25 2001

DISCN:
AREA OF SHRAS AND EMBEDDED TSRAS CONTINUES MOVNG NE THRU
VA MIDDLE PENINSULA/NRN NECK/ERN SHR AND LWR MD.  THIS
ACTIVITY SHUD PUSH NE OF OUR CWA BY AROUND MIDNGT.  THEN
BELIEVE FA WILL MAINLY BE IN SUBSIDENCE/NVA REGION DURING THE
REMAINDER OF THE OVRNGT HRS.  THEREFORE...WILL JUST GO
PRTLY CLDY FOR CNTRL/SRN VA AND NE NC.  A LGT SHRA MAY MOVE
IN FM THE SW OR S LATER TNGT OR TWD MORNG...BUT WILL LEAVE
POPS OUT.

WILL LIKELY HOLD OFF A LITTLE WHILE YET ON ANOTHER ZN UPDATE
AS WILL WATCH HOW FAST PCPN MOVES THRU/LEAVES E/NE CNTIES.

.AKQ...
MD...NONE.
NC...NONE.
VA...N0ONE.

GINGRICH

In the hours before

Special weather statement, May 25, 8:11 PM EDT, 5 hours 49 minutes before
VAZ072>078-081>094-260015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
811 PM EDT FRI MAY 25 2001

SEVERE THUNDERSTORM WATCH 288 HAS BEEN CANCELLED...AND IS NO LONGER
IN EFFECT FOR ALL AREAS OF VIRGINIA.  SHOWERS AND THUNDERSTORMS WILL
CONTINUE OVER EASTERN VIRGINIA...BUT THEY ARE NOT EXPECTED TO REACH
SEVERE LIMITS.  HEAVY RAIN...FREQUENT LIGHTNING AND GUSTY WINDS ARE
POSSIBLE IN THUNDERSTORMS THIS EVENING.

9$$

NS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 10:41 AM EDTSevere Thunderstorm WarningAKQLancaster, Northumberland34 min
May 26, 11:20 AM EDTSevere Thunderstorm WarningAKQJames City, York, City of Williamsburg25 min
May 26, 12:15 PM EDTSevere Thunderstorm WarningAKQMiddlesex30 min
May 26, 12:15 PM EDTSevere Thunderstorm WarningAKQLancaster30 min
May 26, 12:37 PM EDTSevere Thunderstorm WarningAKQNorthampton23 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.